Maine, 2004

Strong Wind in Maine, December 1, 2004

December 1, 2004 · NWS GYX · 8 events in 8 counties and zones

Strong winds downed trees onto power lines causing numerous power outages throughout the area. According to Central Maine Power Company, about 11,000 customers lost power in southern Maine.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong winds downed trees onto power lines causing numerous power outages throughout the area. According to Central Maine Power Company, about 11,000 customers lost power in southern Maine. In Lebanon, a wind gust toppled a large pine tree crushing part of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 1, 4:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 1, 4:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
406 PM EST WED DEC 1 2004

.SHORT TERM (TONIGHT AND THURSDAY)...
LOW PRESSURE WILL STRENGTHEN RAPIDLY AS IT TRACKS FROM NORTHERN NEW
YORK...ACROSS NORTHERN MAINE.

SNOW HAS CHANGED OVER TO RAIN IN MOST LOCATIONS...WITH EVEN HIGHER
ELEVATIONS CHANGING TO RAIN PER THE MWN OBSERVATION. WILL DROP THE
WINTER WEATHER ADVISORY WITH THIS PACKAGE.

STRONG WESTERLY FLOW AND LOW LEVEL MOISTURE SHOULD RESULT IN UPSLOPE
AIDED SNOW SHOWERS TONIGHT. SNOW SHOWERS WILL BE FAIRLY INTENSE IN
SPOTS...BUT WILL BE LIMITED BY THE LESS FAVORABLE WESTERLY FLOW AND
BY TIME GIVEN THE SPEED THE SYSTEM IS MOVING OUT. WILL MENTION 1 TO
3 INCHES OF SNOW SHOWER ACCUMULATION IN THE MOUNTAINS BEHIND THE
SYSTEM.

WILL ALSO RAISE A WIND ADVISORY FOR THIS EVENING. UPSTREAM...GUSTS
TO 50 MPH REPORTED BY ASOS IN PENNSYLVENNIA...WITH TAUNTON ALREADY
REPORTING SOME WIND DAMAGE. GRADIENT WEAKENS A BIT OVER OUR AREA...
BUT STILL STRONG ENOUGH FOR WINDS TO PUSH 35 MPH AT TIMES THIS
EVENING.

EXPECT A QUIETER DAY TOMORROW. SNOW SHOWERS SHOULD BE DONE BY
DAYBREAK...WITH A BRISK BUT DRY DAY BEHIND THE SYSTEM.

USE MAV/ETA MOS COMPROMISE TONIGHT...BUT GO BELOW THIS FOR
THURSDAY. STRONG COLD AIR ADVECTION...AND CANNOT SEE TEMPERATURES
REACHING THE LOWER TO MID 40S (AS MOS SUGGESTS) ANYWHERE IN OUR CWA.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...WEAK LOW PRESSURE
WILL MOVE ACROSS THE AREA FRIDAY.  A WEAK AREA OF HIGH PRESSURE WILL
BUILD ACROSS THE AREA FRIDAY NIGHT.  MINOR DISTURBANCES WILL
MOVE ACROSS THE AREA OVER THE WEEKEND.  THESE DISTURBANCES WILL
GENERATE SOME CLOUDS BUT LITTLE IN THE WAY OF PRECIPITATION.   A
MORE SIGNIFICANT LOW WILL BRING RAIN TO THE AREA TUESDAY.
&&

.AVIATION...
IFR TO LIFR CONDITIONS...RAPIDLY IMPROVING BEHIND THE FRONT FROM 20
TO 01Z. VFR CONDITIONS TONIGHT...EXCEPT SCT MVFR IN MOUNTAIN SNOW
SHOWERS. WINDS MAY BE A CONCERN...WITH SUSTAINED WINDS APPROACHING
25 KTS AT TIMES.
&&

.MARINE...
WILL CARRY STRONG GALES TONIGHT. MATINICUS FLIRTING WITH STORM FORCE
IN THE WARM AIR ADVECTION...BUT EXPECT THIS TO TREND DOWN OVER THE
NEXT COUPLE HOURS. WINDS TO PICK UP AGAIN ON THE BACK-SIDE...WITH
SUSTAINED WINDS JUST BELOW STORM FORCE LIKELY. A FEW GUSTS TO STORM
FORCE ARE ALSO POSSIBLE. WINDS DROP OFF TO SCA DURING THE DAY
THURSDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY.
NH...WIND ADVISORY.
MARINE...GLW.
&&
Hazardous weather outlook, Dec 1, 4:43 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
443 AM EST WED DEC 1 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020938-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
443 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY INTO THIS EVENING
FOR FAR NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE.
SNOW ACCUMULATIONS OF BETWEEN 2 TO 6 INCHES IS LIKELY BEFORE CHANGING
TO RAIN IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Coastal Cumberland

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Coastal Cumberland forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Coastal Waldo

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Coastal Waldo forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Coastal York

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Coastal York forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Interior York

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Interior York forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$12,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Kennebec

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Kennebec forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Knox forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Lincoln forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Strong Wind, Southern Oxford

When
December 1, 6:00 PM EST to 11:59 PM EST
Where
Southern Oxford forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432431, 5432432, 5432433, 5432434, 5432435, 5432436, 5432437, 5432438.